Alert archive / Arizona / Special Weather Statements in 2009
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 12, 2009, 11:21 PM MST for Maricopa County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2009, 11:21 PM MST (06:21 UTC)
- Expired
- Aug 13, 2009, 12:00 AM MST
- In force
- 39 min
- Issued by
- NWS Phoenix, AZ
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 3059 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KPSR 130621 SPSPSR SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1121 PM MST WED AUG 12 2009 AZZ023-130700- MARICOPA AZ- 1121 PM MST WED AUG 12 2009 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA UNTIL MIDNIGHT MST AT 1119 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LUKE AIR FORCE BASE. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. LOCATIONS IMPACTED INCLUDE... LUKE AFB... LAT...LON 3351 11252 3361 11241 3351 11231 3341 11243 TIME...MOT...LOC 0620Z 150DEG 2KT 3351 11241 $$ INIGUEZ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 12, 9:40 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 12, 9:40 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 940 PM MST WED AUG 12 2009 .SYNOPSIS... STRONG HIGH PRESSURE REMAINS OVER NEW MEXICO...WITH A WEAK LOW MOVING ACROSS NORTHERN MEXICO. THIS PATTERN WILL RESULT IN VARIABLE CLOUDINESS AND AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS BY THURSDAY OVER SOUTHWEST AND SOUTH-CENTRAL ARIZONA. HIGH TEMPERATURES ARE EXPECTED TO BE COOLER THURSDAY AND FRIDAY. STORM CHANCES WILL CONTINUE FRIDAY BEFORE A LOW PRESSURE SYSTEM MOVING ACROSS THE WESTERN STATES BRINGS MUCH DRIER AIR THIS WEEKEND WITH TEMPERATURES NEAR NORMAL INTO NEXT WEEK. && .DISCUSSION... NOT MUCH HAPPENING THIS EVENING ACROSS THE PHX CWA ASIDE FROM SOME ISOLD CONVECTIVE ACTIVITY OVER THE SCNTRL PORTIONS. EARLIER STORMS DROPPED SOME FAIRLY DECENT RAINFALL AMOUNTS OVER THE HIGHER TERRAIN N OF GLOBE...WITH RADAR ESTIMATES OF OVER 2 INCHES...LIKELY A BIT OVERDONE...BUT STILL PRETTY DECENT. SMALL STREAM FLOOD ADVY WAS ISSUED TO COVER THIS EVENT. MEANWHILE...00Z SOUNDINGS INDICATE THAT A BIT MORE MOISTURE WAS IN PLACE IN THE BOUNDARY/LOWER LAYERS OF THE ATMOS THAN MODELS ARE INITIALLY GIVING CREDIT FOR. KPSR SOUNDING UP TO OVER AN INCH AND A HALF...WITH MEAN BOUNDARY LAYER MIXING RATIOS...SURFACE-H7...IN THE 9 TO 9.5 INCH RANGE. FOR TOMORROW... SOME WEAK TO MODERATE UPPER LEVEL SPEED DIVERGENCE EXPECTED...ALONG WITH A WEAK IMPULSE FROM THE S COULD AID IN CONVECTIVE DEVELOPMENT. POPS ARE ALREADY ABOVE CLIMO FOR THE DAYTIME PERIOD...MAINLY IN THE CHANCE CATEGORY FOR SCNTRL DESERTS...AND THIS LOOKS GOOD FOR NOW. UPCOMING MID SHIFT MAY WANT TO CONSIDER INCREASING POPS A BIT OVER WHAT IS CURRENTLY OUT FOR THURSDAY EVENING FOR THE SCNTRL DESERTS AS SOME POTENTIAL DYNAMICS BEGINS TO COME INTO PLAY FROM APRCHG W COAST TROUGH. FRIDAY LOOKS LIKE IT COULD BE THE LAST REALLY ACTIVE DAY... ESPLY IF THURSDAY TURNS OUT TO BE A DUD AND AMS IS STILL PRIMED... BEFORE THE DRY WLY FLOW SETS IN FOR THE WEEKEND. THIS LOOKS LIKE IT COULD BE YET ANOTHER PROLONGED DRY SPELL...LASTING AT LEAST SEVERAL DAYS. UPDATES HAVE ALREADY BEEN ISSUED FOR THE CURRENT SHORT TERM TRENDS... NO FURTHER CHANGES NEEDED. PREVIOUS DISCUSSION STILL IN ORDER. PREVIOUS DISCUSSION... ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN OF ARIZONA THIS AFTERNOON REFLECT PRETTY GOOD MOISTURE AVAILABILITY BUT MODEST INSTABILITY. AN INVERTED TROUGH OVER SONORA MOVING NORTHWESTWARD WILL HELP TO SPREAD ADDITIONAL MOISTURE OVER ARIZONA TONIGHT WITH THE GRADIENT OVER FAR SOUTHEAST CALIFORNIA. MEANWHILE...THERE MAY BE A SECONDARY DISTURBANCE NEAR THE MEXICAN BORDER AIDING STORM ACTIVITY NEAR AND SOUTH OF NOGALES AND DOUGLAS. THE 12Z GFS KEEPS THE MAIN INVERTED TROUGH SOUTH OF THE MEXICAN BORDER BUT TRACKS THE SECONDARY DISTURBANCE...POSSIBLY AND ARTIFACT OF CONVECTION...INTO SOUTHEAST ARIZONA. WITH THE INVERTED TROUGH BRUSHING OUR AREA ALONG WITH THE OTHER DISTURBANCE...KEPT SLIGHT CHANCE POPS GOING OVER THE ARIZONA ZONES OVERNIGHT. A JET STREAK ASSOCIATED WITH AN UPPER LEVEL PERTURBATION WILL TRACK OVER SOUTHERN ARIZONA THURSDAY. THERE MAY BE SOME DIFFLUENCE JUST AHEAD OF THAT WAVE WHICH COULD ALSO AID VERTICAL MOTIONS. FORECAST SOUNDINGS CONTINUE TO SHOW IMPROVED CAPE DUE TO SOME COOLING ALOFT. NUDGED THE POPS UPWARD FOR THE SOUTH-CENTRAL DESERTS THURSDAY. WIND PROFILES DONT LOOK VERY STRONG SO ORGANIZED STORM DEVELOPMENT IS NOT ANTICIPATED. HOWEVER...ANY STORMS THAT FORM WILL BE CAPABLE OF AT LEAST BRIEF HEAVY RAIN AND STRONG WINDS. LINGERING MOISTURE FRIDAY KEEPS THE STORM THREAT GOING OVER THE ARIZONA ZONES AS THE MAIN SYNOPTIC TROUGH MOVES THROUGH THE NORTHWEST STATES. GFS HAS SLOWED DOWN THE EASTWARD RETREAT OF MOISTURE AND THERE WILL BE A LINGERING THREAT SATURDAY OVER ZONE 24. OVERALL...IT APPEARS SOUTHEAST CALIFORNIA WILL BE DRY. COOLER HIGH TEMPERATURES ARE EXPECTED THE NEXT COUPLE DAYS WITH LITTLE CHANGE SATURDAY. SUNDAY THROUGH WEDNESDAY...THE LARGE SCALE UPPER TROUGH/LOW IS STILL EXPECTED TO MOVE ACROSS THE WESTERN STATES THIS WEEKEND AND SCOUR OUT THE MOISTURE. REMOVED POPS ALTOGETHER FROM THE FORECAST AREA SUNDAY ONWARD. HIGHS WILL GRADUALLY REBOUND NEXT WEEK BUT SHOULD STAY CLOSE TO THE AVERAGES FOR MID AUGUST. && .AVIATION... KPHX AND KIWA... ISOLD CONVECTION LIKELY TO AFFECT THE N VALLEY REST OF THIS EVENING UNTIL ABOUT 07Z...WITH ONLY AN OUTSIDE THREAT AT KIWA/KPHX. WILL NOT INCLUDE IN TAFS AT THIS TIME...BUT WILL INCLUDE CB CLOUDS. TOMORROW AFTN/EVENING APPEARS AS IF IT MAY BE MORE ACTIVE WITH BETTER TSTM COVERAGE AS SOME UPPER LEVEL DYNAMICS POTENTIALLY COME INTO PLAY. FOR NOW...WILL JUST INCLUDE CB CLOUDS AS WE ARE TOO UNCERTAIN OF TIMING TO INCLUDE ANY PROB GROUPS. AWAY FROM ANY GUSTY TSTM OUTFLOWS...WINDS WILL BLOW GENERALLY IN TYPICAL DIURNAL PATTERNS. KIPL AND KBLH... TYPICAL DIURNAL WINDS ANTICIPATED THRU 06Z FRI. TSTM THREAT WILL BE MINIMAL ON THU EVENING...WITH PERHAPS A SLIGHTLY HIGHER RISK AT KBLH...TOO LOW AT THIS TIME TO INCLUDE ANY MENTION IN TAF...BUT IT DOES BEAR WATCHING. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SATURDAY THROUGH WEDNESDAY... DRY AIR IS EXPECTED TO SPREAD EAST FROM SOUTHEAST CALIFORNIA ACROSS MOST OF THE AREA SATURDAY. ONLY SOME LINGERING CLOUDINESS IS EXPECTED OVER SOUTH-CENTRAL ARIZONA SATURDAY WITH A SLIGHT CHANCE OF LINGERING SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA. SUNNY SKIES ARE EXPECTED OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA SATURDAY. DRY AIR WITH MINIMUM RELATIVE HUMIDITY BELOW 15 PERCENT...MOSTLY CLEAR NIGHTS...AND SUNNY DAYS ARE EXPECTED SUNDAY THROUGH WEDNESDAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...ESTLE/AJ AVIATION...ESTLE FIRE WEATHER...ELLIS
Hazardous weather outlook, Aug 12, 5:35 AM MST, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 535 AM MST WED AUG 12 2009 AZZ020>028-CAZ030>033-131245- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 535 AM MST WED AUG 12 2009 /535 AM PDT WED AUG 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA... SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA... EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT EXPECT ISOLATED THUNDERSTORMS TO DEVELOP DURING THE LATE AFTERNOON AND EVENING HOURS. MOST OF THE STORMS WILL BE OVER THE HIGHER TERRAIN OF SOUTH CENTRAL ARIZONA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING...STRONG AND GUSTY WINDS WITH AREAS OF DENSE BLOWING DUST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THURSDAY AND FRIDAY ACROSS SOUTH CENTRAL ARIZONA...WITH ISOLATED STORMS IN SOUTHWEST ARIZONA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING...STRONG AND GUSTY WINDS WITH AREAS OF DENSE BLOWING DUST. ISOLATED THUNDERSTORMS WILL BE LIMITED TO THE HIGHER ELEVATIONS OF SOUTH CENTRAL ARIZONA SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION MAY BECOME NECESSARY THURSDAY EVENING IN THE GREATER PHOENIX AREA. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Aug 12, 10:41 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1041 PM MST WED AUG 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND GST LUKE AFB 33.53N 112.37W
08/12/2009 M69 MPH MARICOPA AZ OTHER FEDERAL
MICROBURST PEAK WIND 24060/0522
&&
SSIPPLESpecial weather statement, Aug 12, 11:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1121 PM MST WED AUG 12 2009 AZZ023-130700- MARICOPA AZ- 1121 PM MST WED AUG 12 2009 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA UNTIL MIDNIGHT MST AT 1119 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LUKE AIR FORCE BASE. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. LOCATIONS IMPACTED INCLUDE... LUKE AFB... LAT...LON 3351 11252 3361 11241 3351 11231 3341 11243 TIME...MOT...LOC 0620Z 150DEG 2KT 3351 11241 INIGUEZ
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 11:07 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
| Aug 13, 5:18 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
Nearby
Special Weather Statements in Arizona, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.